Alabama, 2016

Damaging Winds in Alabama, August 26, 2016

August 26, 2016 · NWS HUN · 17 events in 3 counties and zones

Scattered to numerous thunderstorms erupted during the early to mid afternoon hours in north Alabama. The storms tracked west and northwest through the afternoon producing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered to numerous thunderstorms erupted during the early to mid afternoon hours in north Alabama. The storms tracked west and northwest through the afternoon producing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 26, 11:33 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 26, 11:33 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1233 PM CDT FRI AUG 26 2016

.UPDATE...
For 18Z TAFs.

&&

.DISCUSSION...
(Issued 917 AM CDT FRI AUG 26 2016)
Large upper high still covers much of the sern US which should keep
pcpn chances across the cwa on the low side. However with plenty of
low level moisture and daytime heating (low/mid 90s) can expect sct
shra/tsra mainly this aftn across the TN valley. Pcpn chances will
taper off this evening.

007

&&

.AVIATION...
For 18Z TAFs:
Current radar shows scattered showers and couple storms developing
mainly south of the TN river and west of the I-65 corridor.
Expecting showers or storms to push in the vicinity of the terminals
by 20Z. Given the scattered nature of these storms, only mentioned
VCTS (VCSH at HSV) and will tempo as needed. TS threat should end
between 0-2z. Patchy fog before sunrise will, if over the terminals,
produce MVFR to IFR VSBY beginning around 10Z. VFR conditions
expected after sunrise, as fog dissipates.

Barron

&&

.PREV DISCUSSION...
(Issued 917 AM CDT FRI AUG 26 2016)
Large upper high still covers much of the sern US which should keep
pcpn chances across the cwa on the low side. However with plenty of
low level moisture and daytime heating (low/mid 90s) can expect sct
shra/tsra mainly this aftn across the TN valley. Pcpn chances will
taper off this evening.

007

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 26, 12:29 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
129 PM CDT FRI AUG 26 2016

ALZ001>010-016-TNZ076-096-097-271100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
129 PM CDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

FOR THE REST OF TODAY AND THROUGH THIS EVENING...SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA. AN ISOLATED STRONG
STORM CANNOT BE RULED OUT...CAPABLE OF WIND GUSTS TO 50
MPH...LIGHTNING...AND BRIEF HEAVY RAIN.

OUTSIDE AND BEFORE THUNDERSTORM DEVELOPMENT...HEAT INDEX VALUES
COULD RANGE FROM 100 TO 105 DEGREES ACROSS PORTIONS OF NORTHWEST AND
NORTH CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED MAINLY AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT IS
EXPECTED THROUGH MID WEEK. THE STRONGER STORMS IN THIS PERIOD COULD
PRODUCE GUSTY WINDS...LIGHTNING...AND LOCALLY HEAVY RAIN.

MAXIMUM HEAT INDEX VALUES ARE EXPECTED TO BE BETWEEN 100 TO 105
DEGREES DURING THE AFTERNOON HOURS ON SATURDAY...MAINLY ACROSS
NORTHWEST AND NORTH CENTRAL ALABAMA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

The radar

The Northeast Alabama radar (KHTX), 112 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 26, 1:40 PM CST to 1:43 PM CST
Where
Lawrence County, 5.53 mi WNW of Speake
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.450, -87.160

Two trees were knocked down in the Oakville district near Speake.

Thunderstorm Wind, Lawrence

When
August 26, 1:40 PM CST to 1:43 PM CST
Where
Lawrence County, 0.57 mi W of Moulton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.480, -87.290

Power lines were knocked down on Court Street in Moulton.

Thunderstorm Wind, Colbert

When
August 26, 2:04 PM CST to 2:07 PM CST
Where
Colbert County, 3.96 mi SE of Spring Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.610, -87.580

Trees were knocked down near the Lagrange community.

Thunderstorm Wind, Colbert

When
August 26, 2:04 PM CST to 2:07 PM CST
Where
Colbert County, 3.25 mi SSE of Spring Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.610, -87.600

Trees were knocked down near the Lagrange community.

Thunderstorm Wind, Colbert

When
August 26, 2:29 PM CST to 2:32 PM CST
Where
Colbert County, 1.33 mi ENE of Emco Listerhill Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.730, -87.550

A tree was knocked down onto power lines in Leighton.

Thunderstorm Wind, Colbert

When
August 26, 2:40 PM CST to 2:43 PM CST
Where
Colbert County, 0.89 mi NW of Littleville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.590, -87.680

A building collapsed at a lumber yard near Littleville.

Thunderstorm Wind, Colbert

When
August 26, 2:40 PM CST to 2:43 PM CST
Where
Colbert County, Whitehouse Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.650, -87.680

Trees were knocked down in Littleville. Time estimated by radar.

Thunderstorm Wind, Colbert

When
August 26, 2:50 PM CST to 2:53 PM CST
Where
Colbert County, 0.69 mi N of Muscle Shoals
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.760, -87.670

A power pole was knocked down in Sheffield.

Thunderstorm Wind, Colbert

When
August 26, 2:58 PM CST to 3:01 PM CST
Where
Colbert County, 3.64 mi NNW of Barton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.780, -87.900

Two trees were knocked down in Cherokee.

Thunderstorm Wind, Madison

When
August 26, 4:26 PM CST to 4:29 PM CST
Where
Madison County, 1.33 mi ENE of New Hope
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.540, -86.380

A tree was knocked down on a house. Time estimated from radar.

Thunderstorm Wind, Madison

When
August 26, 4:30 PM CST to 4:33 PM CST
Where
Madison County, 0.9 mi NW of New Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.540, -86.410

A tree was knocked down on power lines on Madison Avenue. Time estimated from radar.

Thunderstorm Wind, Madison

When
August 26, 4:35 PM CST to 4:38 PM CST
Where
Madison County, Brownsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.750, -86.450

A tree was knocked down across Brownsboro Road. Time estimated from radar.

Thunderstorm Wind, Madison

When
August 26, 4:58 PM CST to 5:01 PM CST
Where
Madison County, 2.19 mi SW of Huntsville Mills Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.730, -86.580

A tree and power lines were knocked down on White Street. Time estimated from radar.

Thunderstorm Wind, Madison

When
August 26, 5:05 PM CST to 5:08 PM CST
Where
Madison County, 0.69 mi N of Huntsville Park
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.710, -86.620

A tree and power lines were knocked down on Biscayne Street. Time estimated from radar.

Thunderstorm Wind, Madison

When
August 26, 5:05 PM CST to 5:08 PM CST
Where
Madison County, 0.57 mi W of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
34.730, -86.630

A large tree limb was knocked down at the corner of Green Acres Drive and Holmes Avenue. The limb was on power lines and partly blocking Green Acres Drive. Time estimated from radar.

Thunderstorm Wind, Madison

When
August 26, 5:05 PM CST to 5:08 PM CST
Where
Madison County, Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.730, -86.620

Power lines and poles were knocked down. Time estimated from radar.

Thunderstorm Wind, Madison

When
August 26, 5:05 PM CST to 5:08 PM CST
Where
Madison County, 1.33 mi WSW of Normal
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.770, -86.600

A tree was knocked down at the corner of Blue Spring Road and Mastin Lake Road. time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653573, 653574, 653575, 653576, 653577, 653579, 653580, 653582, 653583, 653585, 653587, 653589, 653591, 653592, 653593, 653594, 653596.